Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 12, 2014, 2:05 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 2:05 PM PDT (21:05 UTC)
- Expired
- Aug 12, 2014, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
107 WGUS56 KSGX 122105 FFWSGX CAC073-130000- /O.NEW.KSGX.FF.W.0031.140812T2105Z-140813T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 205 PM PDT TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITY OF BORREGO SPRINGS... * UNTIL 500 PM PDT * AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR JULIAN...OR 15 MILES EAST OF RAMONA ALONG HIGHWAY 78 AND THE BANNER GRADE...MOVING SOUTHEAST AT 5 MPH. RAINFALL RATES OF AN INCH OR GREATER PER HOUR ARE OCCURRING WITH THIS STORM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER...SHELTER VALLEY AND CUYAMACA PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS. && LAT...LON 3327 11634 3295 11638 3293 11665 3322 11673 $$ PALMER
2 follow-up statements
475 WGUS76 KSGX 122155 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 255 PM PDT TUE AUG 12 2014 CAC073-130000- /O.CON.KSGX.FF.W.0031.000000T0000Z-140813T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 255 PM PDT TUE AUG 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR CENTRAL SAN DIEGO COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BORREGO SPRINGS MOSTLY MODERATE...LOCALLY HEAVY RAIN CONTINUES TO DRIFT SLOWLY NORTH THROUGH THE AREA...BUT ADDITIONAL HEAVY RAINFALL IS STILL POSSIBLE OVER MUCH OF THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS. RAINFALL THAT IS NORMALLY ABSORBED INTO HILLSLOPE SOILS CAN RUN OFF ALMOST INSTANTLY AFTER VEGETATION HAS BEEN REMOVED BY WILDFIRE. THIS CAUSES MUCH GREATER AND MORE RAPID RUNOFF THAN IS NORMAL FROM CREEKS AND DRAINAGE AREAS. THE HIGHLY ERODIBLE SOILS IN A BURN SCAR ALLOW FLOOD WATERS TO ENTRAIN LARGE AMOUNTS OF ASH, MUD...BOULDERS...AND UNBURNED VEGETATION. WITHIN THE BURNED AREA AND DOWNSTREAM...THE FORCE OF RUSHING WATER...SOIL AND ROCK CAN DESTROY CULVERTS... BRIDGES...ROADWAYS AND BUILDINGS...POTENTIALLY CAUSING INJURY OR DEATH. && LAT...LON 3327 11634 3295 11638 3293 11665 3322 11673 $$ SMALL
480 WGUS76 KSGX 122357 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 457 PM PDT TUE AUG 12 2014 CAC073-130006- /O.EXP.KSGX.FF.W.0031.000000T0000Z-140813T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA- 457 PM PDT TUE AUG 12 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR CENTRAL SAN DIEGO COUNTY... THE THUNDERSTORMS HAVE WEAKENED CONSIDERABLY...BUT EVEN THOUGH LOCALLY HEAVY RAIN IS STILL EXPECTED...THE THREAT OF FLASH FLOODING IS LOW. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. LAT...LON 3327 11634 3295 11638 3293 11665 3322 11673 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:00 PM PDT, 5 minutes earlier.
Area forecast discussion, Aug 12, 2:00 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 12 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE MOUNTAINS AND DESERTS THROUGH THIS EVENING...WITH ISOLATED FLASH
FLOODING POSSIBLE. HOWEVER...AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL MOVE INLAND OVER CALIFORNIA TONIGHT AND WEDNESDAY...BRINGING
DRIER AND SLIGHTLY COOLER CONDITIONS TO THE REGION. SOUTHWESTERLY
FLOW ALOFT WILL PREVAIL ACROSS THE REGION THROUGH EARLY NEXT
WEEK...WITH DRY CONDITIONS PREVAILING. TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW NORMAL MOST AREAS DURING THE WEEK...WITH
COASTAL LOW CLOUDS AND FOG POSSIBLE ALONG THE COAST EACH NIGHT.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH MOVING INLAND
ACROSS NORTHERN CALIFORNIA AND THE PACIFIC NORTHWEST THIS
AFTERNOON. MEANWHILE...SOUTHERN CALIFORNIA REMAINS ALONG A SHARP PW
GRADIENT...WITH SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS AND DESERTS. AT THIS TIME...THE MOST IMPRESSIVE
THUNDERSTORM IS OVER THE HIGH DESERT...EAST OF LUCERNE VALLEY ALONG
247. THIS STORM IS SHOWING A NICE INFLOW NOTCH AS WELL AS A
ROTATIONAL COUPLET...SO IT MAY BE PRODUCING A FUNNEL CLOUD OR
TORNADO. A SPOTTER IN THE AREA DID REPORT NICKEL SIZE HAIL AND
HEAVY RAIN. OTHER STORMS OVER THE MOUNTAINS ARE PRODUCING RAIN
RATES OF AN INCH OR GREATER PER HOUR. THEREFORE...HAVE ISSUED A
FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS THROUGH THIS
EVENING...AND CURRENTLY...TWO FLASH FLOOD WARNING REMAIN IN EFFECT.
THIS THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS
EVENING...BEFORE GRADUALLY TAPERING OFF AFTER SUNSET.
AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND
TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS
SOUTHERN CALIFORNIA. A MINOR COOLING TREND WILL ALSO DEVELOP...WITH
THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR
WEDNESDAY. THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING
ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER
TROUGH DEVELOPS ALONG THE COAST. THE HEIGHT OVER SOUTHERN
CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES
TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE
PERIOD...WITH DRY CONDITIONS PREVAILING.
&&
.AVIATION...
122000Z...THUNDERSTORMS ARE GOING UP IN THE MOUNTAINS AND PRODUCING
WIDESPREAD MID AND HIGH CLOUDS ACROSS AND ESPECIALLY IN THE EAST
PART OF THE AREA. LOW STRATUS HAS CLEARED EXCEPT FOR JUST OFF SHORE
AND ALONG THE IMMEDIATE COAST. EXPECT A RETURN OF LOW CLOUDS WITH
BASES NEAR 1200 FEET MSL AND TOPS NEAR 2200 FEET MSL BETWEEN 130300Z
AND 131000Z. STRATUS WILL BE A BIT SLOWER TO CLEAR WEDNESDAY MORNING
BUT LIKELY BETWEEN 131700Z TO 131900Z.
THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA
10000 FEET MSL AND SCATTERED THUNDERSTORMS WITH GUSTY AND ERRATIC
WINDS NEAR STORMS. GREATEST RISK OF THUNDERSTORMS SHOULD BE OVER BY
130500Z...THEN GENERALLY CLEAR SKIES.
&&
.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.
&&
.SKWYARN...
SKYWARN ACTIVATION IS REQUESTED FOR SAN DIEGO...RIVERSIDE...AND SAN
BERNARDINO COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...PIERCEIn the hours before
Local storm report, Aug 12, 1:50 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 12 N BIG BEAR CITY 34.44N 116.85W
08/12/2014 E0.88 INCH SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL SIZE HAIL
AND HEAVY RAIN ALONG HIGHWAY 247
&&
BAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:44 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 1:10 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 8 hr |
| Aug 12, 1:37 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 53 min |
| Aug 12, 1:47 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 12, 4:16 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.